Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 69, NWS Memphis, TN

April 15, 2001Lauderdale County, Shelby County, Tipton County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 15, 2001, 5:08 AM CDT for Lauderdale County, Shelby County, Tipton County, Tennessee. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 15, 2001, 5:08 AM CDT (10:08 UTC)
Expired
Apr 15, 2001, 5:45 AM CDT
In force
37 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lauderdale County, TN, Shelby County, TN, Tipton County, TN

What was reported inside it

TimeReportWhereRemark
Apr 15, 5:30 AM CDTThunderstorm WindMemphis, TNSeveral trees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 2:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 151009
SVRMEM
TNC097-157-167-151045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
508 AM CDT SUN APR 15 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE
  SHELBY COUNTY IN SOUTHWEST TENNESSEE
  TIPTON COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 545 AM CDT.

* AT 504 AM CDT...WEATHER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM 8 MILES NORTH OF ASHPORT TO 6 MILES WEST OF
  SOUTHWEST MEMPHIS...MOVING EAST AT 65 MPH.

  AT 500 AM...LOCAL LAW ENFORCEMENT REPORTED REPORTED DIME SIZE HAIL 
  IN MISSISSIPPI COUNTY ALONG WITH DOWNED POWER LINES IN OSCEOLA. 

* CITIES IN THE PATH OF THIS STORM THROUGH 545 AM CDT INCLUDE...     
  SOUTHWEST MEMPHIS... BURLISON...
  ATOKA... BARTLETT...
  HALLS... ARLINGTON...
  COLLIERVILLE... EADS...

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH 
THIS STORM. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM 
WINDOWS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3593 8973 3503 9022 3501 8965 3531 8962
          3591 8939

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 9:35 PM CDT, 7 hours 33 minutes earlier.

Area forecast discussion, Apr 14, 9:35 PM CDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
935 PM CDT SAT APR 14 2001

RADAR SHOWS LITTLE ACTIVITY OVER THE CWA...BUT SHOWERS AND
THUNDERSTORMS CONTINUE OVER CENTRAL AR. EXPECT MOZRE RAIN LATER
TONIGHT...BUT WILL STILL HAVE TO LOWER POPS AND DOWNPLAY THE WORDING
FOR PRECIPITATION TO ACCOUNT FOR THE MAJOR BREAK. TEMPERATURES AND
WINDS ARE ON TRACK.

.MEG...NONE.

012

In the hours before

Local storm report, Apr 14, 11:52 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS, TN
1152 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    CLARKSDALE                MS   WIND DAMAGE
04/14/01   COAHOMA                        TREES AND POWERLINES DOWN.
                                          ROOF BLOWN OFF
                                          HOUSE.REPORTED BY LAWg
                                          ENFORCEMENT

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 5:39 AM CDTSevere Thunderstorm WarningMEGFayette36 min
Apr 15, 5:45 AM CDTSevere Thunderstorm WarningMEGHenry30 min
Apr 15, 5:57 AM CDTSevere Thunderstorm WarningMEGHardeman33 min
Apr 15, 6:13 AM CDTSevere Thunderstorm WarningMEGMcNairy32 min
Apr 15, 6:40 AM CDTSevere Thunderstorm WarningMEGHardin35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.